The correction operator for the canonical interpolation operator of the Adini element and the lower bounds of eigenvalues. (English) Zbl 1248.65117

The lower bound property of the eigenvalue by the Adini element method in the two dimensions was first analyzed by Y. Yang [J. Comput. Math. 18, No. 4, 413–418 (2000; Zbl 0957.65092)]. In this paper, the authors develop a correction operator and then use it to analyze the lower bound property of eigenvalues of the Adini element for the fourth order elliptic eigenvalue problem. Comparing these results with earlier results, following two fold advantages are highlighted. Firstly, it can be extended to the Wilson element in any dimension, see [Z. C. Shi and M. Wang, The finite element method. Beijing: Science Press, (2010)] and other nonconforming elements as well; secondly, it provides a new motivation for the analysis of super-convergence for the finite element method, especially for the high order methods.


65N25 Numerical methods for eigenvalue problems for boundary value problems involving PDEs
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65N15 Error bounds for boundary value problems involving PDEs
35J40 Boundary value problems for higher-order elliptic equations
35P15 Estimates of eigenvalues in context of PDEs


Zbl 0957.65092
Full Text: DOI


[1] Adolfsson V. The inhomogeneous Dirichlet problem for {\(\Delta\)}2 in Lipschitz domains. J Funct Anal, 1998, 159: 137–190 · Zbl 0934.35038
[2] Armentano M G, Duran R G. Asymptotic lower bounds for eigenvalues by nonconforming finite element methods. Electronic Trans Numer Anal, 2004, 17: 93–101 · Zbl 1065.65127
[3] Bergh J, Löfström J. Interpolation Spaces, An Introduction. Berlin-Heidelberg: Springer-Verlag, 1976 · Zbl 0344.46071
[4] Brenner S C, Scott L R. The Mathematical Theorey of Finite Element Methods. Berlin: Springer-Verlag, 1996
[5] Gupta C P, Kwong Y C. Biharmonic eigen-value problems and L p estimates. Int J Math Math Sci, 1990, 13: 469–480 · Zbl 0709.35035
[6] Hu J. Analysis for a kind of meshless Galerkin method and the lower approximation of eigenvalues (in Chinese). Master Thesis. Xiangtan: Xiangtan University, 2001
[7] Hu J, Huang Y Q, Lin Q. The lower bounds for eigenvalues of elliptic operators by nonconforming finite element methods. Preprint, 2010
[8] Hu J, Huang Y Q, Shen H M, The lower approximation of eigenvalue by lumped mass finite element methods. J Comput Math, 2004, 22: 545–556 · Zbl 1069.65122
[9] Li Y A. Lower approximation of eigenvalue by the nonconforming finite element method. Math Numer Sin, 2008, 30: 195–200 · Zbl 1174.65514
[10] Lin Q, Huang H T, Li Z C. New expansions of numerical eigenvalues for u = {\(\lambda\)}{\(\rho\)}u by nonconforming elements. Math Comp, 2008, 77: 2061–2084 · Zbl 1198.65228
[11] Lin Q, Huang H T, Li Z C. New expansions of numerical eigenvalues by Wilson’s element. J Comput Appl Math, 2009, 225: 213–226 · Zbl 1165.65070
[12] Liu H P, Yan N N. Four finite element solutions and comparison of problem for the poisson equation eigenvalue. Chinese J Numer Meth Comput Appl, 2005, 2: 81–91 · Zbl 1106.65327
[13] Rannacher R. Nonconforming finite element methods for eigenvalue problems in linear plate theory. Numer Math, 1979, 33: 23–42 · Zbl 0394.65035
[14] Shi Z C, Wang M. The Finite Element Method. Beijing: Science Press, 2010 · Zbl 1224.65306
[15] Yang Y D. A posteriori error estimates in Adini finite element for eigenvalue problems. J Comput Math, 2000, 18: 413–418 · Zbl 0957.65092
[16] Yang Y D, Bi H. Lower spectral bounds by Wilson’s brick discretization. Appl Numer Math, 2010, 60: 782–787 · Zbl 1198.65220
[17] Yang Y D, Lin F B, Zhang Z M. N-simplex Crouzeix-Raviart element for second order elliptic/eigenvalue problems. Internat J Numer Anal Model, 2009, 6: 615–626
[18] Yang Y D, Zhang Z M, Lin F B. Eigenvalue approximation from below using nonforming finite elements. Sci China Math, 2010, 53: 137–150 · Zbl 1187.65125
[19] Zhang Z M, Yang Y D, Chen Z. Eigenvalue approximation from below by Wilson’s elements. Chinese J Numer Math Appl, 2007, 29: 81–84 · Zbl 1142.65435
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.